Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

August 26, 2021Carbon County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Aug 26, 2021, 3:26 PM MDT for Carbon County, Wyoming. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 3:26 PM MDT (21:26 UTC)
Expired
Aug 26, 2021, 4:00 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Hail
0.25 in
Wind
50

County Carbon County, WY

The radar

The Cheyenne radar (KCYS), 203 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
2403 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WWUS85 KCYS 262126
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
326 PM MDT Thu Aug 26 2021
 
WYZ109-112-113-262200-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Central Carbon County WY-
326 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of central Carbon
County through 400 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Teton Reservoir, or 24 miles south of Rawlins, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of central Carbon
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4136 10737 4149 10738 4159 10704 4139 10690
      4134 10717
TIME...MOT...LOC 2126Z 249DEG 29KT 4143 10726 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Mokry

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 26, 2:40 PM MDT, 46 minutes earlier.

Area forecast discussion, Aug 26, 2:40 PM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
240 PM MDT Thu Aug 26 2021

.SHORT TERM...(This evening through Friday night)
Issued at 151 PM MDT Thu Aug 26 2021

Current radar imagery indicates some cells developing in northern
Carbon County and to the south across Colorado. Fairly slow start
to the Convection today, with some model inconsistencies with the
later runs. NAM-NEST and the HRRR models have picked up on a line
of convection developing just off to the west traveling eastwards
across the CWA. However, it seems the HRRR is a bit more bullish
as this line of convection travels downstream towards the
Panhandle. Main concerns today exist with severe potentials. Low
level winds are expected to turn near zero just east of state
line between Wyoming and Nebraska. NAM-NEST has picked up on this
feature, shearing the convective cells and effectively decreasing
their intensity. Already seeing signs of this occurring with a
cell developing over Morrill County. In addition, the SREF CAPE
probabilities indicate a near zero percent chance for greater
than 1000 J/kg of CAPE for southeastern Wyoming and around a 30
percent chance across the Nebraska Panhandle. Most of the better
energy appears to be northward, with a good bullseye close to our
northern region of the Panhandle. Could see some outflows develop
from the north that could cut southwards towards Dawes County.
Nevertheless, main threats today include strong damaging winds
from any storms able to develop in the Panhandle with a good
inverted V signature and will likely be similar to yesterday. Due
to the model inconsistencies, confidence for tonight severe
potentials is low. Looking ahead into tomorrow, a series of
shortwave disturbances is expected to dig to the east/southeast
across the region, kicking up the wind speeds along the way.
Overall, dry and windy conditions expected from these features,
with most of the moisture advection to the east of the CWA,
raising fire weather concerns. Went ahead and upgraded the current
Fire Weather Watches to Red Flag Warnings.

.LONG TERM...(Saturday through Thursday)
Issued at 151 PM MDT Thu Aug 26 2021

An upper level trough will begin to dig east/southeastward from
the Pacific Northwest towards the Rockie Mountains through late
Saturday night. Could see some showers and thunderstorms develop
late Saturday night into early Sunday morning. However, the
likelihood of any convection during that period is decreasing.
Current model runs are picking up on the moisture advection into
the region that now seems poor with Tropical Depression Nine
coming on board towards the Gulf of Mexico, effectively cutting
off the flow from the Gulf and tilting the moisture advection
eastward. Looking into next week, mostly quieter weather ahead
with near zonal flow developing overhead and bringing drier
conditions across southeastern Wyoming and the Nebraska Panhandle
beginning on Monday. Daytime highs are expected to increase,
relative to the cooler weekend, with highs in the mid-90s east of
I-25 and in the mid to low 90s to the west on Monday, and climbing
on Tuesday. With the increase in daytime highs across the Great
Plains and the drier conditions will inevitably raise fire weather
concerns as the afternoon RH values drop to the mid-teens.
However, winds are expected to remain below warning criteria level
at this time. Next round of precipitation is expected to return
by mid-week, as the next system comes on board.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu Aug 26 2021

Adjusted the thunderstorm timing at most terminals to around 1-3
hours later than in prior forecast issuance. Afternoon convection
is expected to be generally weak and high based at all WY
terminals, with gusty outflow winds in the 40-50 mph range the
main threat. VFR will likely dominate through the period with
brief MVFR CIGs under any brief storm. Farther east at AIA, BFF
and CDR, added -TSRA for the 23z-02z timeframe when more intense
convection is expected. MVFR CIG and VIS is possible, but will be
brief as storms quickly move east around 25 knots. Clearing
expected at all terminals after 3z with light westerly winds
overnight.

&&

.FIRE WEATHER...
Issued at 151 PM MDT Thu Aug 26 2021

A series of shortwave disturbances is expected to dig
to the east/southeast across the region, kicking up the wind
speeds along the way. Overall, dry and windy conditions expected
from these features, with most of the moisture advection to the
east of the CWA, raising fire weather concerns. As a result, went
ahead and upgraded Converse, Niobrara from a Fire Weather Watch
to a Red Flag Warning, in addition to including Carbon County for
the warning. Fire weather concerns will remain elevated through
the weekend with low humidity values and gusty winds. Will need to
evaluate later model runs for any headlines needed on Saturday,
Monday, and Tuesday where wind speeds inch closer to critical
thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from noon to 8 PM MDT Friday for WYZ301>304.

NE...None.
&&

SHORT TERM...MD
LONG TERM...MD
AVIATION...MAC
FIRE WEATHER...MD
Hazardous weather outlook, Aug 26, 2:55 PM MDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
255 PM MDT Thu Aug 26 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>119-272100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
255 PM MDT Thu Aug 26 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated strong thunderstorms will be possible today across
portions of western Nebraska. Gusty outflow winds in the 40 to 50
mph are expected. Please report any strong wind or hail to the NWS
in Cheyenne or your local law enforcement.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low. Gusty
winds and low humidity will result in Red Flag Warnings on Friday.
Dry weather will persist throughout the weekend.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 26, 2:39 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
239 PM MDT Thu Aug 26 2021

WYZ104-109>113-262115-
Sierra Madre Range WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Southwest Carbon County WY-
239 PM MDT Thu Aug 26 2021

...A cluster of thunderstorms will impact portions of western Carbon
County through 315 PM MDT...

At 238 PM MDT, trained weather spotters reported a strong
thunderstorm near Wamsutter, or 17 miles southwest of Rawlins,
moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Trained weather spotters reported pea sized hail and gusty
         winds in Wamsutter.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rawlins, Saratoga, Sinclair, Dad, Separation Lake, Jack Creek
Campground and Teton Reservoir.

This includes Interstate 80 in Wyoming between mile markers 200 and
238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4166 10793 4166 10751 4204 10751 4215 10724
      4185 10678 4126 10673 4116 10792
TIME...MOT...LOC 2038Z 259DEG 40KT 4167 10753

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Charnick
Special weather statement, Aug 26, 3:26 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
326 PM MDT Thu Aug 26 2021

WYZ109-112-113-262200-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Central Carbon County WY-
326 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of central Carbon
County through 400 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Teton Reservoir, or 24 miles south of Rawlins, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Carbon
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4136 10737 4149 10738 4159 10704 4139 10690
      4134 10717
TIME...MOT...LOC 2126Z 249DEG 29KT 4143 10726

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Mokry

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:56 AM MDTFire Weather WatchCYS12 hr
Aug 26, 1:27 PM MDTRed Flag WarningCYS31 hr
Aug 26, 2:39 PM MDTSpecial Weather StatementCYSCarbon36 min
Aug 26, 3:39 PM MDTSpecial Weather StatementCYSPlatte36 min
Aug 26, 4:08 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon37 min
Aug 26, 4:23 PM MDTSpecial Weather StatementCYSPlatte37 min
Aug 26, 4:44 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon31 min
Aug 26, 5:27 PM MDTSpecial Weather StatementCYSAlbany33 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.